jump to navigation

Shock in the Emergency Department February 28, 2014

Posted by Andy Jagoda, MD in : Cardiovascular , 10comments

March’s Case: You are working in the ED late one evening when an 82-year-old man is brought in by his son. His son reports that earlier today, his father had been in his usual state of health, but this evening he found his father confused, with labored breathing. On arrival, the patient has the following vital signs: temperature, 38°C; heart rate, 130 beats/min; blood pressure, 110/60 mm Hg; respiratory rate, 34 breaths/min; and oxygen saturation, 89% on room air. He is delirious and unable to answer questions. A focused physical examination demonstrates tachycardia without extra heart sounds or murmurs, right basilar crackles on lung auscultation, a benign abdomen, and 1+ lower extremity pitting edema. You establish intravenous access with a peripheral catheter and send basic labs. A further history obtained from the son reveals that his father has congestive heart failure with a low systolic ejection fraction, as well as a history of several prior myocardial infarctions that were treated with stent placement. As you consider this case, you ask yourself whether this patient is in shock, and if he is, what are the specific causative pathophysiologic mechanisms? You review which diagnostic tests are indicated to assist with the differential diagnosis of shock and you consider options for the initial management of this patient.

Tell us your diagnosis in the comments box below and check back regularly to see what other emergency physicians have said.  The correct diagnosis will be published on March 8!

Case Conclusion — Cardiotoxicity February 6, 2014

Posted by Andy Jagoda, MD in : Cardiovascular, Drugs & Emergency Procedures, Hematologic/Allergic/Endocrine Emergencies, Toxicologic and Environmental Emergencies , add a comment

You tracheally intubated the young woman who had been taking verapamil and collapsed. You then gave her atropine and calcium and started her on a norepinephrine infusion. However, despite these therapies, she remained hypotensive and bradycardic. You then administered high-dose insulin therapy (1 U/kg/h), with a 10% dextrose infusion. Her hemodynamic status began to stabilize, with resolution of her hypotension and bradycardia. She was admitted to the ICU for further management.

Thank you to everyone who submitted a diagnosis to this month’s challenge. Would you like to learn more about cardiotoxicity management?

Download a complimentary copy of the risk management pitfalls from the latest issue of Emergency Management Practice.

Purchase the complete issue, featuring an evidence-based review on ED management of calcium-channel blocker, beta blocker, and digoxin toxicity from Wesley Palatnick, MD, FRCPC and Tomislav Jelic, MD.

About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 12-16-2018
© EB Medicine